Alert archive / New Jersey / Flash Flood Warnings in 2007

Flash Flood Warning 56, NWS New York, NY

June 12, 2007Bergen County, Hudson County, New Jersey; New York County, New York

NWS New York, NY issued this flash flood warning at Jun 12, 2007, 3:21 PM EDT for Bergen County, Hudson County, New Jersey; New York County, New York. It was in force for 84 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2007, 3:21 PM EDT (19:21 UTC)
Expired
Jun 12, 2007, 4:45 PM EDT
In force
84 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bergen County, NJ, Hudson County, NJ, New York County, NY

The radar

The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:20 PM EDTFLASH FLOODFort Lee, NJROAD FLOODING AT INTERSECTION OF FLETCHER AND MYRTLE
Jun 12, 4:30 PM EDTFLASH FLOODNorth Bergen, NJROAD FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 121921
FFWOKX
NJC003-017-NYC061-122045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
321 PM EDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BERGEN COUNTY IN NORTHEAST NEW JERSEY...
  THIS INCLUDES THE CITIES OF...RIDGEFIELD...BERGENFIELD...
  HUDSON COUNTY IN NORTHEAST NEW JERSEY...
  THIS INCLUDES THE CITIES OF...SECAUCUS...JERSEY CITY...HOBOKEN...
  NEW YORK COUNTY IN SOUTHEAST NEW YORK...
  THIS INCLUDES THE CITY OF MIDTOWN MANHATTAN...

* UNTIL 445 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORNINGSIDE
  HEIGHTS...FORT LEE...ENGLEWOOD AND HARLEM

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4089 7389 4096 7398 4068 7417 4063 7402

$$

NV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:14 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 12, 2:14 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
214 PM EDT TUE JUN 12 2007

.SYNOPSIS...
A BROAD LOW PRES SYSTEM EAST OF CAPE COD WILL CONTINUE TO MEANDER
OVER THE WESTERN ATLANTIC OCEAN INTO THE MID TO LATE WEEK
PERIOD...KEEPING UNSETTLED WEATHER IN THE FORECAST. HIGH PRESSURE
BUILDING TO THE NORTH WILL THEN BRING IMPROVING CONDITIONS BY LATE
IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH 386 FOR LOWER HUDSON VALLEY AND NE NEW
JERSEY REMAINS IN EFFECT. AFTERNOON HEATING WITH TEMPS IN THE LOWER
TO MID 80S AND DEWPOINTS IN THE UPPER 50S HAS ALLOWED FOR A
MODERATELY UNSTABLE ENVIRONMENT TO DEVELOP OVER THESE ARA...WHICH
COMBINED WITH SHORTWAVE ENERGY DROPPING DOWN FROM NEW
ENGLAND...LOW FREEZING LEVELS AND 25-30 KT DEEP LAYER SHEAR WILL
ALLOW FOR DEVELOPMENT OF SOME STRONG TO SEVERE THUNDERSTORMS WITH
GUSTY WINDS...LARGE HAIL...AND HEAVY DOWNPOURS WILL BE THE MAIN
THREAT.

TEMPERATURE...SKY...AND WIND GRIDS HAVE BEEN UPDATED TO REFLECT
CURRENT TRENDS. HAVE KEPT A CHANCE POP GOING UNTIL MIDNIGHT AS
ANOTHER MID LEVEL VORT SPOKE ROTATES DOWN INTO THE AREA...THEN ONLY
SLIGHT CHANCE FOR MOST PLACES AFTER MIDNIGHT AS MID LEVEL DRYING
BEGINS TO TAKE PLACE.

MAX TEMPS TODAY SHOULD BE SIMILAR TO THOSE OF YESTERDAY AND SEVERAL
DEGREES ABOVE 00Z MAV...REACHING THE LOWER AND MID 80S MOST
PLACES...EXCEPT REMAINING IN THE 70S ACROSS EASTERN LI/CT DUE TO
PERSISTENT NW FLOW.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
NAM...WHICH HAS BEEN VERY GOOD AT SIGNALING CONVECTION OF LATE BUT
HAS BEEN SOMEWHAT OFF ON PLACEMENT...ONCE AGAIN INDICATES ANOTHER
ROUND OF SHOWERS/TSTMS MAINLY FOR WED MORNING AS ANOTHER IMPULSE
ROTATES AROUND THE OFFSHORE CLOSED LOW. HAVE FORECAST HIGHER POP
OVER THE WESTERN HALF OF THE CWA WHERE GREATER DAYTIME HEATING IS
LIKELY TO OCCUR...THEN DECREASING POP THROUGHOUT FOR THE AFTERNOON
AS DRIER MID LEVEL AIR CONTINUES WORKING IN FROM THE NORTHEAST AND
AS SHARPENING MID LEVEL SUBSIDENCE INVERSION PUTS A LID ON
CONVECTION. MAX TEMPS SHOULD BE 5-10 DEGREES COOLER DUE TO CLOUD
COVER AND CONTINUED NE FLOW...REACHING ONLY THE LOWER AND MID 70S. &&

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
DID NOT MAKE CHANGES TO THIS PORTION OF THE FORECAST AS MODEL
CONSENSUS INDICATES THE OFFSHORE LOW SHOULD WEAKEN AND SLOWLY LIFT
OUT...WHILE A HIGH PRESSURE RIDGE NOSES DOWN THE COAST. FOR NOW
HAVE DISCOUNTED THE OUTLIER NAM SOLUTION...WHICH SHOWS CONTINUED
RETROGRESSION OF THE LOW AND THROWS CLOUDS/DEEPER MOISTURE BACK
INTO THE AREA THU INTO THU NIGHT. SO EXPECT MAINLY DRY WEATHER
THROUGH SATURDAY...WITH A SLOW WARMING TREND.

BY SATURDAY NIGHT AND SUNDAY...A WEAK FRONT SAGS JUST TO OUR
SOUTH...BEFORE MOVING BACK TO THE NORTH LATER SUNDAY AS A WARM
FRONT...IN RESPONSE TO UPPER RIDGING FINALLY KICKING OUT WEAKENING
TROUGH. HAVE INCLUDED SLIGHT CHC TO CHC POPS SATURDAY NIGHT INTO
SUNDAY DUE TO PRESENCE OF THIS FRONT/BOUNDARY.

FOLLOWED A BLEND OF 11/12Z MEX AND HPC NUMBERS THROUGH THE PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING IN THE
REGION...WITH MORE NUMEROUS ACTIVITY STILL EXPECTED FOR THE HUDSON
VALLEY...NJ...AND CITY TERMINALS. MAINLY VFR CIGS AND VSBYS THIS
AFTERNOON INTO EARLY EVENING...EXCEPT MVFR CONDITION LIKELY IN
THUNDERSTORMS. GREATEST TSTM THREAT ENDS AROUND 00Z
TONIGHT...HOWEVER ADDITIONAL TSTMS STILL POSSIBLE THRU 04Z WED.
SHOWERS ARE STILL POSSIBLE THROUGH THE ENTIRE NIGHT...BUT I HAVE NOT
INCLUDED THEM IN THE TAFS ATTM SINCE THE PROBABILITY OF THEIR
OCCURRENCE IS LOW LATE TONIGHT.

GUIDANCE WITH REGARDS TO CIGS IS MIXED...BUT BELIEVE WITH AN ONSHORE
COMPONENT TO THE LOW LEVEL FLOW...CIGS LOWER TO MVFR ACROSS ALL
TERMINALS LATE TONIGHT. GUIDANCE ACTUALLY SHOWS KGON GOING TO IFR
CIGS LATE TONIGHT...BUT I DECIDED TO KEEP THE FORECAST AT LOW MVFR.
GUIDANCE NOT SHOWING MUCH BR...HOWEVER...AREAS THAT PICK UP A GOOD
DEAL OF RAIN THIS AFTERNOON AND EVENING WILL LIKELY NOT HAVE A
PROBLEM LOWERING TO AT LEAST MVFR VSBYS. FOR NOW...HAVE MENTION OF
BR FOR THE USUAL SUSPECTS...KHPN AND KGON...AND WITH HVY RAIN NOW
APPROACHING KSWF...HAVE BR THERE AS WELL.

WINDS GENERALLY NE TO ENE...GUSTS MAINLY IN THUNDERSTORMS...AND WITH
A TIGHTENING PRESSURE GRADIENT...ACROSS EASTERN TERMINALS AS WELL
THIS AFTERNOON.

OUTLOOK FROM 18Z WED THROUGH SAT...
LOWER-END VFR CIGS THROUGH WED AFTERNOON WITH VFR VSBYS. A
THUNDERSTORM IS POSSIBLE AS WELL...THEN VFR CIGS/VSBYS PROBABLE WED
NIGHT. VFR CIGS/VSBYS LIKELY THEREAFTER THROUGH THE END OF THE
PERIOD.

&&

.MARINE...
FORECAST ON TRACK...SO NO CHANGES WITH THIS MORNING UPDATE PACKAGE.
LOW PRES CONTINUES TO BE BLOCKED OVER THE ATLANTIC WATERS AS HIGH
PRES SLOWLY BUILDS E INTO THE EASTERN SEABOARD. SEVERAL SPOKES OF
ENERGY WILL PROPAGATE W TOWARDS AREA WATERS ONCE AGAIN THIS
AFTERNOON/EVENING...TOUCHING OFF SHOWERS/TSTMS. LATE TONIGHT...MORE
TOWARDS WED MORNING...THE LOW WILL RETROGRADE W AS HIGH PRES BUILDS
E. THIS WILL CREATE A LONG NE SWELL...ALLOWING SEAS ON EASTERN OCEAN
WATERS TO BUILD TO SCA. THOUGH SUSTAINED WINDS WILL BE BELOW SCA
CRITERIA...A FEW GUSTS ON THE EASTERN OCEAN WATERS MAY TOUCH SCA
CRITERIA. WILL NOT HOIST SCA YET...AS THIS WOULD OCCUR IN 3RD PERIOD
AND CONFIDENCE LOW IN TIMING.

&&

.HYDROLOGY...
AREAL EXTENT OF PRECIP WILL BE MAINLY SCATTERED THROUGH WEDNESDAY.
DUE TO THIS COVERAGE...AREA RIVERS AND STREAMS SHOULD REMAIN STEADY
OR SLOWLY SUBSIDE THROUGH THIS TIMEFRAME. OBVIOUSLY...HEAVIER
CONVECTION IS POSSIBLE...WITH LOCALIZED TOTALS OVER AN INCH
ESPECIALLY FROM WESTERN CT AND THE LOWER HUDSON VALLEY DOWN INTO
THE NYC METRO AREA. THIS COULD POSE LOCALIZED POOR DRAINAGE FLOODING
AND A LOCAL PROBLEM OR TWO TO FLASHIER RIVERS AND STREAMS...BUT NO
WIDESPREAD PROBLEMS ARE ANTICIPATED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

AVIATION...JC
Hazardous weather outlook, Jun 12, 1:42 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
142 PM EDT TUE JUN 12 2007

NJZ002>006-011-NYZ067>071-131745-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
142 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AFTERNOON HEATING WITH TEMPS IN THE LOWER TO MID 80S AND
DEWPOINTS IN THE UPPER 50S HAS ALLOWED FOR A MODERATELY UNSTABLE
ENVIRONMENT TO DEVELOP OVER THE AREA...WHICH COMBINED WITH
SHORTWAVE ENERGY DROPPING DOWN FROM NEW ENGLAND...LOW FREEZING
LEVELS AND 25-30 KT DEEP LAYER SHEAR WILL ALLOW FOR DEVELOPMENT OF
SOME STRONG TO SEVERE THUNDERSTORMS WITH GUSTY WINDS...LARGE
HAIL...AND HEAVY DOWNPOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NYZ072>081-131745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
142 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:21 PM EDTFlash Flood WarningOKXBergen, Hudson84 min
Jun 12, 4:29 PM EDTCoastal Flood AdvisoryOKXHudson32 hr

Nearby

Flash Flood Warnings in New Jersey, 2007Flash Flood Warnings in New York, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.